Arizona, 2023

Damaging Winds in Arizona, August 17, 2023

August 17, 2023 · NWS PSR · 4 events in 2 counties and zones

An upper-level low pressure system located west of the California coast and the subtropical high pressure located over New Mexico led to a south-southeast steering flow across Arizona. Thunderstorms developed during the afternoon hours across the higher terrain areas of southeastern Arizona and were steered north-northwestward into the south-central Arizona lower deserts with additional…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper-level low pressure system located west of the California coast and the subtropical high pressure located over New Mexico led to a south-southeast steering flow across Arizona. Thunderstorms developed during the afternoon hours across the higher terrain areas of southeastern Arizona and were steered north-northwestward into the south-central Arizona lower deserts with additional development occurring from outflow boundaries. Moderate instability was in place with MLCAPE values ranging between 500-1000 J/KG.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 17, 3:39 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 17, 3:39 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
339 PM MST Thu Aug 17 2023

.SYNOPSIS...
Above normal temperatures today will quickly cool into a below
normal range over the weekend with increasing chances for showers
and thunderstorms. Copious moisture associated with a tropical
system moving up the Baja peninsula will almost certainly bring
several rounds of rainfall to southeast California and the Lower
Colorado River Valley. Some of this rain may be heavy at times
leading to flash flooding over weekend. Drier weather with warming
temperatures will return to the region by the middle of next week.

&&

.DISCUSSION...
All focus and eyes are on now Hurricane Hilary and the expected
impacts to the Southwest, but before that it is important to
remember Excessive Heat Warnings remain in effect today for many
populated areas of South-Central AZ and Southeast CA. Highs this
afternoon are forecast to reach 110-115F across the lower deserts.
Following a warm start, with lows in the upper 80s to lower 90s,
this afternoon's highs will lead to areas of Major HeatRisk.
Temperatures will decrease over the next few days with the
increase in moisture, rain, and clouds across the region
associated with Hilary.

Monsoon convection today will be somewhat similar to yesterday with
storms favoring higher terrain features. Threats will include strong
gusty winds, isolated severe winds, blowing dust, lightning, and
localized flash flooding. There is potential for some dusty outflows
to progress into the lower deserts of South-Central AZ, while PoPs
remain low (15%) in Phoenix. Friday looks to be a different story.
First, mid-level perturbation waves are anticipated instigate
some elevated convection later tonight and Friday morning. HREF
mainly favors an area just to the west of Phoenix. Heading into
the afternoon a modest increase in southerly to southeasterly flow
will increase shear across parts of AZ and support some organized
structure to storms and storm clusters, moving north to
northwest. The 12Z HREF is showing high probability for strong
winds in southern AZ Friday afternoon, with a large neighborhood
probability contour of 30-50% through South-Central AZ for severe
winds (>58 mph). Strong to severe winds through the dust prone
areas will likely generate areas of blowing dust with localized
dense areas. A wall of dust will also be possible. SPC has issued
a Marginal Risk (Level 1) for severe storms for Friday. There will
be a flash flooding potential as well. High rain-rates, averaging
up to 1- 2"/hr, any stationary storms, training storms, or storms
redeveloping over the same areas from outflow collisions will be
capable of producing flash flooding.

For discussion on this weekend, with current Hurricane Hilary, see
the previous discussion. Only change is Flood Watches have been
issued for areas west of Phoenix.

.PREVIOUS DISCUSSION...
The overall synoptic pattern will change rapidly Friday as the
afomentioned coastal California trough deepens and shifts east while
subtropical ridging migrates into the Southern Plains. Enhanced
meridional jet energy on the eastern flank of the trough will place
the forecast area in a very favorable position for ascent towards
the right rear jet entrance region. Elevated thunderstorm activity
may be ongoing prior to sunrise Friday in association with gravity
waves and/or MCVs tapping midlevel moisture already in place
juxtaposed with a steep lapse rate environment. Otherwise, more
robust surface based convection should erupt during the afternoon
hours with multiple outflow boundaries converging into lower desert
communities. While moisture and instability parameters will likely
be no better than the past several days, the far superior synoptic
pattern coincident with the potential of multiple colliding
boundaries lends better confidence of greater storm coverage - some
of which could be strong to severe.

No major forecast changes over the weekend as TC Hilary propagates
just west of the Baja peninsula eventually becoming absorbed into
the greater western trough structure. While some uncertainty
naturally exists with respect to the exact track of Hilary,
confidence is good that this system will become a major hurricane
with an expansive envelop of moisture crossing 25N 115W Saturday
afternoon as it enters a rapid weakening phase. In the end, the
precise track becomes somewhat immaterial given the impacts will be
focused on the inland moisture advection and rainfall well ahead of
the circulation center. Much like Friday, morning elevated
convection may be an issue Saturday through the western CWA as the
outer banding features of Hilary and enhanced synoptic ascent spread
into the area. Saturday afternoon/evening has all the hallmarks of a
classic predecessor event with the initial moisture surge streaming
into a steep midlevel lapse rate environment over SE AZ/SE CA.
Models suggest low level mixing ratios 13-15 g/kg surging north
resulting in MLCape values over 2000 J/kg with minimal inhibition.
While DCape and shear will not be particularly large, mechanical
mixing of higher momentum air could produce damaging wind gusts and
blowing dust. Eventually, hazards will become focused on
hydrological issues and flash flooding Saturday evening and
overnight.

The potential for a very high impact weather event across the
western CWA still appears on tap early next week as the remnant
moisture from Hilary surges into southern California. NAEFS mean
output is even more impressive than yesterday with anomaly fields
off the charts for almost every salient parameter (this is
particularly impressive given this is an ensemble mean). Normalized
standard deviations greater than 5.0 and raw values never
experienced this time of year can be seen in midlevel heights, H8-H5
V-wind, and IVT to name a few. These ridiculously extreme values
will be tapping a huge reservoir of PWATs greater than 2 inches with
a massive poleward advection Saturday night through Monday morning.
Models continue to advertise several rounds of steady moderate to
heavy rainfall along and west of the Colorado River with over half
of the raw GEFS membership depicting storm totals amounts of 2-6".
Official WPC QPF has trended in this direction with amounts even as
high as 8 inches forecast over the highest points of Joshua Tree NP.
Undoubtedly, flood watches will be necessary for the entire western
CWA in future forecast packages.

Towards the eastern CWA, forecast uncertainty is far greater with
conceptual modeling and historical precedent suggesting minimal
impacts and extended periods of dry weather. Official NBM POPs still
seem far too high around and east of Phoenix as the prevailing north
and east winds would promote drier, downsloping flow. Certainly, a
few banded showers lifting through the region would be expected,
however forecast BUFR soundings show limited instability capped by
multiple midlevel subsidence inversions. Regardless, by Monday
afternoon as the remnants of Hilary completely lift and shear into
the trough, a somewhat drier weather regime will spread into the
forecast area. However, enough residual moisture and favorable
southerly flow will persist to maintain convective potential into
the middle of the week.

&&

.AVIATION...Updated at 1817Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Southeast and south flow aloft (AOA FL100) will continue through
at least tonight. Below that, southwest and westerly winds will be
favored this afternoon and evening trending to easterly. However,
outflow winds from distant thunderstorms are expected to affect
the Valley floor this evening. There is a lot of uncertainty in
the strength, direction, and timing. But, the most likely
directions of the outflow winds are southerly and easterly. Thus,
there may be more than one outflow/gust front that moves through.
At this time, southerly appears to be more likely and the timing
being in the 02Z-04Z time range. There is roughly 50% probability
of peak winds reaching or exceeding 30kts at the TAF sites (most
likely at KIWA and KPHX). Reduced visibility is possible in
blowing dust but not enough to drop below VFR. There is potential
for new storm development thereafter. But, at this time, coverage
is anticipated to be low enough to preclude prevailing or TEMPO
groups for TSRA. Winds will weaken in the overnight hours. Otherwise,
anticipate increasing mid-high clouds this evening.

An uptrend in storm activity and outflow wind strength is
anticipated for Friday afternoon/evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

South and southwest winds aloft will continue through at least
Friday. Thunderstorm activity through the forecast period is
expected to remain east of the Lower Colorado River Valley. There
is potential for storms over La Paz County to send outflow winds
that could reach KBLH this evening. However, confidence in that
scenario is too low to reflect in the TAF. Even lower confidence
in storms over far northern Baja affecting KIPL. Overall, surface
winds will favor familiar warm season patterns but with more
westerly wind directions than usual for KIPL.

&&

.FIRE WEATHER...
Above normal temperatures will abruptly cool into a below normal
range over the weekend as an increase in clouds and thunderstorms
associated with a tropical system spreads into the region. Isolated
storms with limited chances for wetting rainfall today will become
more numerous Friday, then consolidate into steady rainfall across
western districts this weekend. Portions of the lower Colorado River
Valley and southeast California may experience exceptionally heavy
rainfall and flash flooding Saturday through Monday. Drier and
warmer weather should return to the districts by the middle of next
week. Humidity levels as low as 15-25% today will struggle to even
fall below 40% over the weekend with some western districts
remaining nearly saturated for prolonged periods. Aside from any
thunderstorm gusts, winds will generally follow typical
upslope/downvalley patterns the next couple days. However with the
approach of the tropical system, east and north winds will become
more predominant over the weekend. Some stronger winds may also be
possible Sunday and Monday, however the extremely moist conditions
will preclude any greater fire weather threat.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
     532-534-537>544-546-548>551-553>555-559.

     Flood Watch from Saturday morning through Monday afternoon for
     AZZ530>536-538-539-554-559.

CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ562-
     563-566-567-569-570.

     Flood Watch from Saturday morning through Monday afternoon for
     CAZ560>570.

&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...18
AVIATION...AJ
FIRE WEATHER...18

In the hours before

Special weather statement, Aug 17, 2:07 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 PM MST Thu Aug 17 2023

AZZ547-556>558-172145-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
207 PM MST Thu Aug 17 2023

...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 245 PM MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 7 miles southeast of Roosevelt. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Roosevelt Dam, Tonto National Monument, and Roosevelt
Estates.

This includes AZ Route 188 between mile markers 226 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Apache Lake and Roosevelt Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3372 11095 3351 11090 3347 11115 3365 11128
      3375 11097
TIME...MOT...LOC 2106Z 164DEG 1KT 3357 11108

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Aug 17, 3:37 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
337 PM MST Thu Aug 17 2023

AZZ553-554-559-172330-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
337 PM MST Thu Aug 17 2023

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 430 PM MST...

At 337 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southeast of Freeman, or 26 miles west of Casa
Grande, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maricopa, Estrella, Freeman, Big Horn, Sonoran National Monument,
Kaka, Ak-Chin Village, and Mobile.

This includes the following highways...
AZ Interstate 8 between mile markers 124 and 159.
AZ Route 238 between mile markers 6 and 30, and between mile markers
42 and 44.
AZ Route 347 between mile markers 161 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3302 11259 3309 11195 3276 11202 3276 11205
      3272 11207 3272 11214 3269 11215 3268 11220
      3251 11221 3251 11263
TIME...MOT...LOC 2237Z 188DEG 15KT 3278 11218

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MS
Special weather statement, Aug 17, 4:55 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
455 PM MST Thu Aug 17 2023

AZZ548-551-553-555-180045-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
455 PM MST Thu Aug 17 2023

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 545 PM MST...

At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
San Tan Valley, or 12 miles southwest of Gold Canyon. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mesa, Gilbert, Queen Creek, Chandler Heights, Phoenix Mesa Gateway
Airport, San Tan Mountain Park, Magma, and San Tan Valley.

This includes the following highways...
US Highway 60 near mile marker 205.
AZ Route 202 between mile markers 35 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3311 11143 3311 11168 3333 11171 3333 11143
TIME...MOT...LOC 2355Z 179DEG 4KT 3320 11153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MS
Special weather statement, Aug 17, 4:57 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
457 PM MST Thu Aug 17 2023

AZZ538-539-559-180045-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
457 PM MST Thu Aug 17 2023

...A cluster of strong thunderstorms will impact portions of
Maricopa County through 545 PM MST...

At 457 PM MST, Doppler radar was tracking strong thunderstorms over
Gila Bend Auxiliary Field, or near Gila Bend, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque, and Cotton Center.

This includes the following highways...
AZ Interstate 8 between mile markers 103 and 129.
AZ Route 238 between mile markers 1 and 10.
AZ Route 85 between mile markers 1 and 20, and between mile markers
119 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3257 11241 3256 11281 3302 11300 3314 11256
TIME...MOT...LOC 2357Z 164DEG 13KT 3287 11270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MS

The radar

The Phoenix radar (KIWA), 108 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 17, 5:05 PM MST
Where
Maricopa County, 0.73 mi N of (Gbn)gila Bend Muni
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
32.890, -112.722

A 70 mph wind gust was measured at the Gila Bend Air Force Auxiliary Field.

Thunderstorm Wind, Pinal

When
August 17, 6:30 PM MST
Where
Pinal County, 5.2 mi SE of Boys Ranch
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.191, -111.564

Broadcast footage showed several large trees uprooted, which caused property damage along Skyline Drive in the San Tan Valley area. A social media video footage showed what was likely a severe microburst hitting the area. There was a social media picture of a power pole leaning at about a 30 degree angle. Winds were estimated at between 60-70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 6:49 PM MST
Where
Maricopa County, 3.69 mi SSE of Desert Sands
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.355, -111.636

Several broken tree limbs were blocking the roadway on Ellsworth Road about 1/4 mile north of Elliot Road in Mesa. Wind gusts were estimated at between 45-50 mph based on radar and nearby observations. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 17, 7:00 PM MST
Where
Maricopa County, 1.5 mi ENE of Desert Sands
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.408, -111.646

Roof panels, tree limbs, as well as some trees ranging between 7 to 18 inches in diameter were knocked down on the road in the area of South 86th street and East Broadway Road in Mesa. Wind gusts were estimated at between 45-50 mph based on radar and nearby stations. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126092, 1126094, 1126099, 1126118.